Tornadoes · United States · Illinois · 2009
EF0 tornado, Royalton, Illinois, May 8, 2009
This EF0 tornado ran 0.3 miles across Franklin County on May 8, 2009, touching down at 1:18 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 8, 2009
- Touchdown
- 1:18 PM CDT (18:18 UTC)
- Lifted
- 1:19 PM CDT (18:19 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Franklin County
- Touchdown point
- 37.892, -89.120
- Lift-off point
- 37.895, -89.116
- Record number
- 0905081218-01
What the Weather Service recorded
A mature, very intense derecho moved rapidly east along a stationary front across the Mid Mississippi Valley into the Lower Ohio Valley. With a very moist and unstable atmosphere, along with strongly veering winds aloft, embedded tornadic supercells were associated with the derecho. Widespread damaging winds were the primary impact. Nearly all the damage in southern Illinois was associated with the comma head at the northern end of the bow echo. Winds were measured slightly over 100 mph under the comma head as it passed through the Carbondale area. In addition to damaging winds, the slow-moving storm complex dumped very heavy rain that flooded roads.
This brief tornado was photographed by emergency management personnel. Leaves were observed in the rotation. No damage was located.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
4 minutes of warning. NWS PAH issued a tornado warning for this county at 18:14 UTC, 4 minutes before the tornado touched down, in force until 18:45 UTC.
The county was under a tornado watch, issued at 15:59 UTC and running to 19:46 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:41 UTC | 09:44 UTC | Severe Thunderstorm Watch | PAH |
| 05:08 UTC | 05:47 UTC | Severe Thunderstorm Warning | PAH |
| 15:59 UTC | 19:46 UTC | Tornado Watch | PAH |
| 16:10 UTC | 22:00 UTC | Flash Flood Warning | PAH |
| 16:16 UTC | 17:00 UTC | Severe Thunderstorm Warning | PAH |
| 16:51 UTC | 17:18 UTC | Tornado Warning | PAH |
| 17:56 UTC | 19:00 UTC | Severe Thunderstorm Warning | PAH |
| 18:14 UTC | 18:45 UTC | Tornado Warning | PAH |
| 18:57 UTC | 19:45 UTC | Severe Thunderstorm Warning | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 17:13 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at May 8, 7:05 AM CDT, 6 hours 13 minutes earlier.
Area forecast discussion, May 8, 7:05 AM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 705 AM CDT FRI MAY 8 2009 .UPDATE... UPDATED FOR 12Z AVIATION FORECAST DISCUSSION. && .DISCUSSION... MAIN CONCERNS ARE SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL TODAY AND TONIGHT. RUNNING WAY BEHIND SO WILL TRY TO BE BRIEF. AS ONE MCS EXITS THE SOUTH...ANOTHER IS POISED TO MOVE EAST ACROSS MISSOURI AND INTO THE WESTERN PARTS OF THE AREA BY MIDDAY. NOT SURE IF THE KANSAS MCS WILL WEAKEN LATER THIS MORNING AS IT MOVES THROUGH MISSOURI OR NOT...BUT IT WILL LIKELY RE-INTENSIFY OVER OUR AREA BY AFTERNOON...ESPECIALLY IF THERE IS SUBSTANTIAL SUNSHINE AHEAD OF IT. POTENTIAL EXISTS FOR SIGNIFICANT COVERAGE OF SEVERE WEATHER IN THE FORM MAINLY OF DAMAGING WINDS...ALTHOUGH LARGE HAIL AND TORNADOES WILL STILL BE A CONCERN. WIDESPREAD HEAVY RAINS WILL ALSO BE A PROBLEM...ESPECIALLY AFTER THE RAINS MUCH OF THE AREA RECEIVED EARLY THIS MORNING. DAY SHIFT WILL HAVE TO MONITOR FOR A FLOOD WATCH. EVOLUTION BEYOND TODAYS MCS IS UNCLEAR...BUT THE MODELS ALL HAVE A STRONG MID/UPPER LEVEL SYSTEM ROTATING EASTWARD THROUGH THE UPPER MIDWEST TODAY AND INTO THE GREAT LAKES TONIGHT. AS THIS HAPPENS...THE SURFACE COLD FRONT WILL TAKE SHAPE AND SURGE THROUGH OUR REGION TONIGHT...ENDING UP SOUTH OF THE AREA BY 12Z SATURDAY. WILL LIKELY SEE CONTINUED RAINFALL AT LEAST THIS EVENING...WITH BEST CHANCES IN THE SOUTH. BEST CHANCES SOUTH WILL BE THE RULE THROUGH THE WEEKEND AS THE FRONT CONTINUES TO PUSH FARTHER SOUTH TOWARD THE GULF COAST. THE ECMWF SEEMS TO BE FAVORED FOR POPS LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT...BUT AM SKEPTICAL OF PRECIPITATION SO FAR NORTH OF THE SURFACE BOUNDARY. EITHER WAY DRY WEATHER IS STILL FORECAST FOR MOST OF THE AREA MONDAY AND TUESDAY. && .AVIATION... MAIN TSRA ACTIVITY NOW OUT OF THE AREA. FOCUS TURNS TO THE MASSIVE COMPLEX OF STORMS TO OUR WEST. THIS COMPLEX SHOULD ARRIVE AT KCGI BY LATE MORNING...AND THEN SHIFT EAST WITH TIME DURING THE AFTERNOON. SOME OF THE STORMS WILL BE INTENSE WITH STRONG WINDS AND OF COURSE IFR OR LOWER CIGS AND VSBYS. COULD HAVE ISOLD SHRA/TSRA BEFORE THIS COMPLEX ARRIVES AS WELL. IN ADDITION...LOW CLOUDS HAVE INVADED THE AREA EARLY THIS MORNING. BEYOND THIS AFTERNOON...BIGGEST QUESTION IS WHETHER OR NOT ADDITIONAL ACTIVITY WILL BE ABLE TO FORM ALONG THE COLD FRONT...WHICH IS POISED TO GO THROUGH THE AREA THIS EVENING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
Hazardous weather outlook, May 8, 9:44 AM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 944 AM CDT FRI MAY 8 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091445- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 944 AM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS THROUGHOUT THE QUAD STATE TODAY. A LARGE COMPLEX OF THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES...IS EXPECTED TO PUSH EASTWARD INTO WESTERN PORTIONS OF THE AREA BY 10 AM. A STATIONARY OUTFLOW BOUNDARY FROM STORMS LAST NIGHT IS LOCATED FROM NEAR GREENVILLE MISSOURI TO NEAR HICKMAN KENTUCKY. AS THE THUNDERSTORM COMPLEX INTERACTS WITH THIS BOUNDARY...INTENSIFICATION IS EXPECTED...WITH AN INCREASED POTENTIAL FOR TORNADOES. THE LEADING LINE OF STORMS WILL MOVE EAST SOUTHEAST THROUGH THE ENTIRE AREA BY 3 PM. HOWEVER...THE POTENTIAL EXISTS FOR STRONG STRAIGHT-LINE WINDS TO PERSIST FOR AN HOUR OR TWO BEHIND THE LINE OF STORMS. IN ADDITION...WIDESPREAD HEAVY RAINFALL IS EXPECTED AND MAY RESULT IN SOME LOCALIZED FLOODING PROBLEMS. SOME THUNDERSTORMS MAY LINGER ACROSS THE AREA TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY RESULT IN LOCALLY HEAVY RAINFALL. MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CHANCE THUNDERSTORMS IS FORECAST MAINLY IN THE SOUTH SATURDAY...AND THEN AFTER MIDNIGHT SATURDAY NIGHT THROUGH SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR TUESDAY NIGHT THROUGH THURSDAY. AT THIS TIME...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL CANNOT BE RULED OUT DURING THIS PERIOD. MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGHOUT THE AREA TODAY. DRS
In the hours before
Local storm report, May 8, 12:40 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1240 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG DONGOLA 37.36N 89.16W
05/08/2009 UNION IL EMERGENCY MNGR
TRAILERS DAMAGED ON UNION/PULASKI COUNTY LINE. MANY TREES
AND POWERLINES DOWN
&&
DLLLocal storm report, May 8, 12:45 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG MILLHEIM 37.62N 89.89W
05/08/2009 PERRY MO LAW ENFORCEMENT
MACHINE SHED DESTROYED
&&
DLLSpecial weather statement, May 8, 12:48 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1248 PM CDT FRI MAY 8 2009 ILZ077-078-INZ081-082-085>088-KYZ013>022-081915- WABASH-EDWARDS-VANDERBURGH-PIKE-GIBSON-WARRICK-SPENCER-POSEY- HENDERSON-DAVIESS-UNION-MCLEAN-WEBSTER-HOPKINS-MUHLENBERG-CALDWELL- CHRISTIAN-TODD- INCLUDING THE CITIES OF...ALBION...BOONVILLE...BRECKINRIDGE CENTER... CALHOUN...CENTRAL CITY...CHANDLER...DAWSON SPRINGS...ELKTON... EVANSVILLE...FORT BRANCH...FORT CAMPBELL NORTH...GREENVILLE... HENDERSON...HOPKINSVILLE...MADISONVILLE...MELODY HILL... MORGANFIELD...MOUNT CARMEL...MOUNT VERNON...NEWBURGH...OAK GROVE... OAKLAND CITY...OWENSBORO...PETERSBURG...PRINCETON...PROVIDENCE... ROCKPORT AND STURGIS 1248 PM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WESTERN KENTUCKY... AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL OF PRODUCING UP TO DIME SIZE HAIL...VERY STRONG WINDS 45 TO 55 MPH...AND FREQUENT DANGEROUS LIGHTNING. BRIEF HEAVY RAIN WILL OCCUR. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES WEST OF ALBION ILLINOIS...TO CORYDON KENTUCKY...TO COBB KENTUCKY...TO 15 MILES WEST OF LAFAYETTE...MOVING EAST AT 50 MPH. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 8, 12:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1259 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG OAK RIDGE 37.50N 89.73W
05/08/2009 CAPE GIRARDEAU MO EMERGENCY MNGR
NUMERUS TREES AND POWER LINES DOWN. EMA DEPUTY DIRECTORS
HOME HAS PANELING BLOWN OFF WALL AND WINDOWS ARE BLOWN
OUT.
&&
DLLLocal storm report, May 8, 1:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM TSTM WND DMG GRAND TOWER 37.64N 89.50W
05/08/2009 JACKSON IL EMERGENCY MNGR
&&
DLLLocal storm report, May 8, 1:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
108 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND GST GORHAM 37.72N 89.48W
05/08/2009 E70 MPH JACKSON IL LAW ENFORCEMENT
&&
DLLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
6.3 hours before the tornado, 255 km from the path. May 8, 2009.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -46 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
- 0-3 km lapse rate
- 3.7 K/km
Lincoln, IL (KILX), 00:00Z
5.7 hours after it, 255 km from the path. May 9, 2009.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 378 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.7 K/km
The surface observations
Carbondale/Murph (MDH), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 16:21 UTC | 68 | 66.2 | 140° 5 kt | 1004.4 | TSRA BR | |
| 16:32 UTC | 68 | 66.2 | 140° 5 kt | 1004.1 | TSRA BR | |
| 16:50 UTC | 68 | 66.2 | 140° 5 kt | 1006.8 | TSRA BR | |
| 16:52 UTC | 68 | 67 | 140° 5 kt | 1006.4 | TSRA BR | |
| 16:58 UTC | 66.2 | 66.2 | 4 kt | 1005.4 | TSRA BR | |
| 17:00 UTC | 66.2 | 66.2 | 130° 3 kt | 1005.4 | -TSRA BR | |
| 17:07 UTC | 68 | 66.2 | 90° 6 kt | 1005.1 | -TSRA BR | |
| 17:18 UTC | 66.2 | 66.2 | 100° 9 kt | 1004.1 | -TSRA BR | |
| 17:34 UTC | 66.2 | 64.4 | 120° 15 kt | 19 | 1001.7 | -RA |
| 17:52 UTC | 70 | 67 | 130° 18 kt | 23 | 998.3 | |
| 18:08 UTC | 69.8 | 64.4 | 210° 31 kt | 48 | 998.3 | |
| 18:17 UTC | 68 | 64.4 | 230° 24 kt | 40 | 998 | |
| 18:34 UTC | 64.4 | 62.6 | 1000.3 | +TSRA | ||
| 18:44 UTC | 330° 38 kt | 43 | 999.3 | RA BR | ||
| 18:52 UTC | 65 | 62 | 320° 59 kt | 70 | 1000.3 | +TSRA |
| 18:55 UTC | 64.4 | 64.4 | 20° 28 kt | 43 | 999.3 | |
| 18:59 UTC | 66.2 | 62.6 | 360° 25 kt | 46 | +TSRA | |
| 19:10 UTC | 69.8 | 64.4 | 270° 10 kt | 1003.7 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Paducah radar (KPAH), 97 km away, was scanning. The volume nearest the touchdown began at 18:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 16:13 UTC | TSTM WND DMG | 2 W Steeleville | Randolph, IL | TWO LARGE TREES BLOWN DOWN AT THE INTERSECTION OF IL ROUTE 4 AND IL ROUTE 150. |
| 16:30 UTC | TSTM WND DMG | Dongola | Union, IL | TRAILERS DAMAGED ON UNION/PULASKI COUNTY LINE. MANY TREES AND POWERLINES DOWN |
| 16:30 UTC | TORNADO | 10 Wsw Du Quoin | Jackson, IL | DOZENS OF LARGE TREES SNAPPED AND UPROOTED. STRUCTURAL DAMAGE TO 2 BARNS WITH METAL ROOF PANELS AND METAL DOORS BLOWN OFF. SHINGLES BLOWN OFF SEVERAL HOMES. SEVERAL POWER POLES BLOWN OVER. ONE SNAPPED OFF. MOST OF THE TO |
| 16:31 UTC | FUNNEL CLOUD | Pinckneyville | Perry, IL | COUNTY OFFICIAL REPORTED A FUNNEL CLOUD NEAR HWY 13 AND HWY 127...NEAR SHADY OAK ROAD. THE FUNNEL CLOUD HAS NOW LIFTED. |
| 16:37 UTC | TORNADO | 7 S Pinckneyville | Perry, IL | TORNADO TOUCHED DOWN BRIEFLY AND WENT RIGHT BACK UP |
| 16:39 UTC | HAIL 1.75 | Herrin | Williamson, IL | |
| 16:44 UTC | HAIL 1.75 | Colp | Williamson, IL | |
| 16:44 UTC | HAIL 1.75 | Herrin | Williamson, IL | |
| 16:51 UTC | TORNADO | 1 S Raddle | Jackson, IL | TORNADO ON THE GROUND IN A FIELD ON INDIAN RIDGE ROAD |
| 17:01 UTC | HEAVY RAIN 0 | Marion | Williamson, IL | PONDING OF WATER THROUGHOUT MARION. VISIBILITY OF 1 BLOCK AT TIMES DUE TO HEAVY RAIN |
| 17:02 UTC | FLASH FLOOD | Marion | Williamson, IL | REPORTED PONDING OF ROADS ACROSS THE CITY. VISIBILITY WAS DOWN TO ONE BLOCK. |
| 17:02 UTC | FLASH FLOOD | Pinckneyville | Perry, IL | WATER OVER ROADWAYS. THREE QUARTERS OF AN INCH OF RAINFALL IN LESS THAN THIRTY MINUTES. |
| 17:23 UTC | FLASH FLOOD | 3 Ese Sparta | Randolph, IL | SEVERAL INCHES OF WATER OVER THE ROADS IN SPOTS IN RANDOLPH COUNTY. |
| 17:23 UTC | FLASH FLOOD | Du Quoin | Perry, IL | FLASH FLOODING ON US ROUTE 51 IN TOWN AND ON GREENSMARKET RD IN RURAL PERRY COUNTY. |
| 17:23 UTC | FLASH FLOOD | Sesser | Franklin, IL | WATER OVER ROADS IN TOWN. |
| 17:52 UTC | TSTM WND DMG | Grand Tower | Jackson, IL | |
| 18:00 UTC | TSTM WND GST 70 | Gorham | Jackson, IL | |
| 18:02 UTC | TSTM WND GST 57 | Rockwood | Randolph, IL | |
| 18:12 UTC | TORNADO | Elkville | Jackson, IL | TORNADO REPORTED ON GROUND BY SHERIFFS DEPARTMENT DEPUTIES. |
| 18:20 UTC | TSTM WND DMG | Grand Tower | Jackson, IL | WIDESPREAD WIND DAMAGE. NUMEROUS TREES...POWERLINES AND SOME STRUCTURAL DAMAGE IN GRAND TOWER...MURPHYSBORO...VERGENNES AND GORHAM |
| 18:25 UTC | TSTM WND DMG | Carbondale | Jackson, IL | MULTIPLE INJURIES. CARBONDALE VIRTUALLY IMPASSABLE DUE TO DEBRIS. WIDESPREAD STRUCTURAL DAMAGE. NUMEROUS TREES AND POWERLINES DOWN. ROOF COLLAPSE ON ONE SCHOOL. |
| 18:25 UTC | TSTM WND GST 106 | Carbondale | Jackson, IL | MEASURED AT A PRIVATE RESIDENCE. |
| 18:25 UTC | TSTM WND GST 106 | Carbondale | Jackson, IL | MEASURED AT CARBONDALE AIRPORT BY PRIVATE BACKUP ANEMOMETER. |
| 18:32 UTC | TSTM WND GST 80 | Du Quoin | Perry, IL | TREES DOWN |
| 18:38 UTC | TSTM WND GST 88 | Marion | Williamson, IL | REPORTED AT WILLIAMSON COUNTY AIRPORT |
| 18:42 UTC | TSTM WND GST 82 | Marion | Williamson, IL | STRUCTURAL DAMAGE TO ALL BUILDINGS AT THE WILLIAMSON COUNTY AIRPORT |
| 18:45 UTC | TSTM WND GST 70 | Zeigler | Franklin, IL | |
| 18:47 UTC | TSTM WND GST 80 | Carterville | Williamson, IL | TV STATION OFF THE AIR WITH STRUCTURAL AND ROOF DAMAGE. NUMEROUS TREES DOWN |
| 19:00 UTC | TSTM WND DMG | Harco | Saline, IL | OFFICER REPORTS OF 5 BARNS TOTALLY DESTROYED..TWO FO THEM HAD CARS INSIDE...THOSE WERE ALSO DESTROYED. A MOBILE HOME USED AS A SCHOOL FOR THE AMISH ALSO BLOW OFF ITS FOUNDATION....TIME IS ESTIMATED |
| 19:15 UTC | TSTM WND DMG | Galatia | Saline, IL | MANY TREES AND POWERLINES DOWN |
| 19:15 UTC | TSTM WND GST 90 | Harrisburg | Saline, IL | |
| 19:30 UTC | FLASH FLOOD | Du Quoin | Perry, IL | MANY RURAL ROADS ARE CLOSED DUE TO HIGH WATER |
| 19:45 UTC | FLASH FLOOD | Benton | Franklin, IL | WIDESPREAD FLOODING ACROSS MANY COUNTY ROADS |
| 19:45 UTC | FLASH FLOOD | Mount Vernon | Jefferson, IL | HIGH WATER ACROSS MANY COUNTY ROADS |
| 19:53 UTC | TSTM WND DMG | Harrisburg | Saline, IL | NUMEROUS TREES AND POWER LINES DOWN IN HARRISBURG, ELDORADO, CARRIER MILLS, GALATIA AND RALEIGH. TREE FELL ON HOUSE AND STRUCK GAS METER...GAS LEAKING IN GALATIA. ROOF BLOWN OFF BUILDING IN CARRIER MILLS AND STRUCK GAS M |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of May 8, 2009
45 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 8 | 7:53 AM CDT | EF1 | Dade, MO | 1.9 | 100 | $35,000 | ||
| May 8 | 8:05 AM CDT | EF1 | Greene, MO | 3.9 | 100 | $1.0 million | ||
| May 8 | 8:14 AM CDT | EF1 | Greene, MO | 1.8 | 75 | $200,000 | ||
| May 8 | 8:16 AM CDT | EF1 | Polk, MO | 8.6 | 250 | $2.0 million | ||
| May 8 | 8:21 AM CDT | EF0 | Greene, MO | 3.5 | 100 | $100,000 | ||
| May 8 | 8:25 AM CDT | EF1 | Taney, MO | 12.3 | 880 | $2.6 million | ||
| May 8 | 8:38 AM CDT | EF1 | Webster, MO | 3.8 | 400 | $50,000 | ||
| May 8 | 8:39 AM CDT | EF2 | Douglas, MO | 2.3 | 1,320 | $200,000 | ||
| May 8 | 8:39 AM CDT | EF2 | Douglas, MO | 2.5 | 880 | $20,000 | ||
| May 8 | 8:41 AM CDT | EF2 | Dallas, MO | 4.3 | 400 | 2 | $2.0 million | |
| May 8 | 8:48 AM CDT | EF1 | Douglas, MO | 1.1 | 200 | $50,000 | ||
| May 8 | 8:48 AM CDT | EF1 | Ozark, MO | 1.6 | 440 | $200,000 | ||
| May 8 | 9:07 AM CDT | EF1 | Wright, MO | 3.8 | 440 | $50,000 | ||
| May 8 | 9:19 AM CDT | EF0 | Texas, MO | 6.8 | 200 | $50,000 | ||
| May 8 | 9:25 AM CDT | EF2 | Laclede, MO | 2.0 | 440 | $500,000 | ||
| May 8 | 9:28 AM CDT | EF3 | Howell, MO | 2.2 | 800 | $500,000 | ||
| May 8 | 9:35 AM CDT | EF2 | Howell, MO | 27.9 | 880 | 2 | $2.5 million | |
| May 8 | 9:35 AM CDT | EF1 | Howell, MO | 10.8 | 880 | $500,000 | ||
| May 8 | 9:40 AM CDT | EF1 | Texas, MO | 3.5 | 440 | $25,000 | ||
| May 8 | 10:25 AM CDT | EF1 | Reynolds, MO | 1.8 | 440 | |||
| May 8 | 11:20 AM CDT | EF0 | Perry, MO | 2.2 | 50 | $7,000 | ||
| May 8 | 11:30 AM CDT | EF1 | Jackson, IL | 3.1 | 100 | $80,000 | ||
| May 8 | 11:32 AM CDT | EF0 | Jackson, IL | 0.4 | 30 | |||
| May 8 | 12:05 PM CDT | EF0 | Madison, MO | 0.5 | 50 | |||
| May 8 | 12:10 PM CDT | EF1 | Madison, MO | 0.5 | 30 | |||
| May 8 | 1:12 PM CDT | EF0 | Jackson, IL | 0.1 | 40 | $10,000 | ||
| May 8 | 1:40 PM CDT | EF0 | Clay, IA | 0.3 | 50 | |||
| May 8 | 1:45 PM CDT | EF1 | Franklin, IL | 5.5 | 150 | |||
| May 8 | 3:04 PM CDT | EF1 | Barren, KY | 5.8 | 30 | $50,000 | ||
| May 8 | 4:55 PM EDT | EF3 | Garrard, KY | 21.1 | 150 | 2 | 15 | |
| May 8 | 5:02 PM EDT | EF0 | McMinn, TN | 0.1 | 20 | |||
| May 8 | 4:15 PM CDT | EF1 | Fentress, TN | 2.6 | 50 | $150,000 | ||
| May 8 | 5:18 PM EDT | EF0 | Estill, KY | 0.3 | 50 | $15,000 | ||
| May 8 | 5:58 PM EDT | EF2 | Scott, TN | 4.5 | 200 | $90,000 | ||
| May 8 | 6:40 PM EDT | EF0 | Union, TN | 0.8 | 20 | |||
| May 8 | 7:15 PM EDT | EF2 | Claiborne, TN | 2.2 | 100 | |||
| May 8 | 7:36 PM EDT | EF1 | Grainger, TN | 9.4 | 100 | $15,000 | ||
| May 8 | 8:45 PM EDT | EF0 | Washington, TN | 0.1 | 20 | |||
| May 8 | 9:00 PM EDT | EF0 | Dickenson, VA | 0.6 | 100 | $5,000 | ||
| May 8 | 8:14 PM CDT | EF0 | Warren, IL | 0.5 | 25 | |||
| May 8 | 9:45 PM EDT | EF2 | Wise, VA | 1.7 | 120 | |||
| May 8 | 10:25 PM EDT | EF0 | Russell, VA | 0.1 | 20 | |||
| May 8 | 10:27 PM EDT | EF2 | Russell, VA | 1.1 | 250 | |||
| May 8 | 11:44 PM EDT | EF2 | Alleghany, NC | 4.9 | 200 | 6 | $200,000 | |
| May 8 | 11:46 PM EDT | EF1 | Alleghany, NC | 0.3 | 30 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.